Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 177, NWS Springfield, MO

May 12, 2002Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2002, 3:34 PM CDT for Benton County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 3:34 PM CDT (20:34 UTC)
Expired
May 12, 2002, 4:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:00 PM CDTHail 0.75Cole Camp, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 122034
SVRSGF
MOC015-122115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN CENTRAL MISSOURI

* UNTIL 415 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES WEST OF LINCOLN...OR 10 MILES SOUTHEAST OF
  WINDSOR...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   COLE CAMP BY 345 PM CDT.

THE TOWNS OF PALO PINTO...BRANDON...IONIA AND MORA ARE ALSO IN THE
PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3852 9353 3827 9352 3829 9308 3855 9308

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:01 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 12, 1:01 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT SUN MAY 12 2002

LOOKS LIKE ANOTHER BUSY EVENING/NITE COMING ACROSS CWA.  SGF RADAR
SHOWING FAIRLY STRONG TSRA OVER SE KS ATTM...BEHIND THE COLD FRONT.
WAITING FOR SVR TSRA BOX TO COME OUT ANY MINUTE.

CLOUDS COVERS ALL CWA WHICH HAS KEPT TEMPERATURES IN THE LOW 70S TO
MID 60S BEHIND THE FRONT. MAIN PROBLEM IS WHAT TO DO WITH FFA. WILL
KEEP CURRENT THINKING AS PREVIOUS SHIFT AND TRIM OFF THE NWRN ZONES
OF CWA AND PUT A LIKELY POP...BASED ON MESO ETA QPF FIELDS.  WILL
KEEP THE FFA FOR REST OF CWA FOR TONIGHT.  LOOKS LIKE EARLY MORNING
HOURS MOST OF THE UPPER SUPPORT (5H TROF) IS PUSHING EAST OF CWA.

WILL GO WITH BLEND OF ETA/MAV FOR TEMPERATURES.  NICE/MILD/DRY
WEATHER FOR THE REST OF THE FORECAST.

ANOTHER 5H TROF WILL BEGIN TO AFFECT CWA BY END OF NEXT WEEK...MADE
ONLY MINOR CHANGES TO CURRENT EXTENDED.

WILL SEND UPDATED AFD AFTER DETERMINE FFA GOES AND UPDATE ZONES FOR
NEW SVR WEATHER BOX.

SS

In the hours before

Special weather statement, May 12, 1:16 PM CDT, 2 hours 18 minutes before
MOZ066>071-077>081-088>096-101>104-130000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 288...IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...
DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MCDONALD...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...
TANEY...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...ROLLA...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SS
Local storm report, May 12, 2:08 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0207 PM    4 NW LAMAR                MO   1 INCH HAIL
05/12/02   BARTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 12, 2:28 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 PM    8 W PITTSBURG             KS   1 INCH HAIL
05/12/02   CRAWFORD                       REPORTED BY PUBLIC.
Local storm report, May 12, 2:39 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    JERICO SPGS               MO   1 INCH HAIL
05/12/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 12, 3:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    WEST MINERAL              KS   1 INCH HAIL
05/12/02   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0318 PM    ELDRIDGE                  MO   1.75 INCH HAIL
05/12/02   LACLEDE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 12, 3:22 PM CDT, 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT FOR PORTIONS OF
SOUTHWEST AND CENTRAL MISSOURI...

...FLOOD WATCH FOR PORTIONS OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL
MISSOURI TONIGHT...

* HAZARDOUS WEATHER THREAT(S)...

  HEAVY RAIN AND LARGE HAIL.

* THREAT AREAS AND TIMING...

  BEST THREAT OF SEVERE WEATHER AND HEAVY RAIN WILL BE ALONG AND
  SOUTH OF INTERSTATE 44 FROM 4 PM THIS AFTERNOON TO 4 AM MONDAY
  MORNING.

* DISCUSSION...

  A COLD FRONT AND STRONG UPPER LEVEL STORM WILL PUSH ACROSS THE
  AREA TONIGHT...BRINGING ANOTHER ROUND OF MAINLY HEAVY RAIN.  THE
  HEAVY RAIN THAT FELL A FEW DAYS AGO HAS SATURATED THE GROUND...AND
  IT WILL NOT TAKE MUCH RAIN TO CREATE LOCALIZED FLOODING.
  LOCATIONS OF INTERSTATE 44 CAN EXPECT BETWEEN ONE HALF TO ONE
  INCH OF RAIN...WHILE SOUTH OF INTERSTATE 44...TWO TO THREE
  INCHES ARE POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION SHOULD MONITOR THE LATEST WEATHER STATEMENTS FOR
  POSSIBLE ACTIVATION TONIGHT.

* EXTENDED OUTLOOK...

  MORE RAIN IS EXPECTED BY LATE THURSDAY THROUGH SATURDAY.

SS

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:33 PM CDTSevere Thunderstorm WarningSGFBarton42 min
May 12, 1:59 PM CDTSevere Thunderstorm WarningSGFCedar46 min
May 12, 2:14 PM CDTSevere Thunderstorm WarningSGFBarton16 min
May 12, 2:26 PM CDTFlash Flood WarningSGFBarton6 hr
May 12, 2:36 PM CDTFlash Flood WarningSGFCedar6 hr
May 12, 2:42 PM CDTSevere Thunderstorm WarningSGFCedar33 min
May 12, 2:51 PM CDTFlash Flood WarningSGFPolk6 hr
May 12, 3:08 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede37 min
May 12, 3:32 PM CDTSevere Thunderstorm WarningSGFDade43 min
May 12, 3:45 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski45 min
May 12, 3:51 PM CDTFlash Flood WarningSGFCamden, Dallas6 hr
May 12, 4:02 PM CDTSevere Thunderstorm WarningSGFDallas, Polk43 min
May 12, 4:19 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps41 min
May 12, 4:24 PM CDTSevere Thunderstorm WarningSGFLaclede51 min
May 12, 4:27 PM CDTSevere Thunderstorm WarningSGFWebster48 min
May 12, 4:31 PM CDTFlash Flood WarningSGFDade3 hr
May 12, 4:33 PM CDTFlash Flood WarningSGFLaclede, Pulaski3 hr
May 12, 4:35 PM CDTSevere Thunderstorm WarningSGFWright40 min
May 12, 4:46 PM CDTSevere Thunderstorm WarningSGFPulaski, Texas44 min
May 12, 4:58 PM CDTFlash Flood WarningSGFPhelps3 hr
May 12, 5:06 PM CDTSevere Thunderstorm WarningSGFDent, Phelps39 min
May 12, 5:25 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence50 min
May 12, 5:26 PM CDTFlash Flood WarningSGFJasper, McDonald, Newton3 hr
May 12, 5:48 PM CDTFlash Flood WarningSGFTexas, Wright3 hr
May 12, 5:48 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas42 min
May 12, 6:00 PM CDTFlash Flood WarningSGFDent3 hr
May 12, 6:20 PM CDTSevere Thunderstorm WarningSGFHickory, St. Clair40 min
May 12, 6:27 PM CDTFlash Flood WarningSGFHickory3 hr
May 12, 6:40 PM CDTFlash Flood WarningSGFMaries, Miller3 hr
May 12, 6:52 PM CDTSevere Thunderstorm WarningSGFDade, Jasper38 min
May 12, 6:57 PM CDTFlash Flood WarningSGFVernon3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.